Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 56, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2017, 5:10 PM MST for Cochise County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2017, 5:10 PM MST (00:10 UTC)
- Expired
- Jul 27, 2017, 5:45 PM MST
- In force
- 35 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 127 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 3033 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247
WUUS55 KTWC 280010
SVRTWC
AZC003-280045-
/O.NEW.KTWC.SV.W.0056.170728T0010Z-170728T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
510 PM MST THU JUL 27 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Cochise County in southeastern Arizona...
* Until 545 PM MST
* At 508 PM MST, a severe thunderstorm was located 20 miles west of
Rodeo, or basically right over the Chiricahua Mountains moving
west at 10 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage in the area especially to trees.
* Locations impacted include...
Chiricahua Monument, Rucker Canyon and Portal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3198 10921 3190 10911 3177 10911 3166 10925
3166 10946 3180 10950 3190 10949
TIME...MOT...LOC 0008Z 075DEG 16KT 3183 10938
HAIL...0.88IN
WIND...60MPH
$$
Cerniglia2 follow-up statements
130
WWUS55 KTWC 280037
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
537 PM MST THU JUL 27 2017
AZC003-280045-
/O.CON.KTWC.SV.W.0056.000000T0000Z-170728T0045Z/
Cochise-
537 PM MST THU JUL 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR EAST CENTRAL COCHISE COUNTY...
At 536 PM MST, a severe thunderstorm was located 28 miles west of
Rodeo, moving northwest at 5 mph. The storm is currently weakening
rapidly and the warning will be allowed to expire at 545 pm.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Chiricahua Monument, Rucker Canyon and Portal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3198 10921 3190 10911 3177 10911 3166 10925
3166 10946 3180 10950 3190 10949
TIME...MOT...LOC 0036Z 075DEG 16KT 3180 10952
HAIL...0.88IN
WIND...60MPH
$$
Cerniglia306
WWUS55 KTWC 280042
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
542 PM MST THU JUL 27 2017
AZC003-280051-
/O.EXP.KTWC.SV.W.0056.000000T0000Z-170728T0045Z/
Cochise-
542 PM MST THU JUL 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COCHISE COUNTY
WILL EXPIRE AT 545 PM MST...
The storm which prompted the warning over the Chiricahua mountains
has weakened below severe limits, and no longer poses an immediate
threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3198 10921 3190 10911 3177 10911 3166 10925
3166 10946 3180 10950 3190 10949
TIME...MOT...LOC 0041Z 075DEG 16KT 3180 10951
$$
CernigliaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:54 PM MST, 3 hours 16 minutes earlier.
Area forecast discussion, Jul 27, 1:54 PM MST, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 154 PM MST Thu Jul 27 2017 .SYNOPSIS...Expect daily rounds of afternoon and evening thunderstorms across southeast Arizona into early next week. Rain will be heavy in some locations. As storm coverage increases, high temperatures will cool slightly to below normal readings from Friday through the weekend. && .DISCUSSION...Radar starting to light up over SE AZ, a little behind schedule timewise when comparing to some of the mesoscale models. This is all in response to a 55 kt 250 mb jet max moving across the international border area and an upper level feature moving west out of New Mexico. While storms will move at a decent pace for the monsoon, coverage of storms and rain rates will be sufficient for some areas of heavy rain. Additionally, as storms move into the lower deserts, DCAPE values of 1100-1300 J/kg could result in wind gusts of 50-60 mph. Expect best rain coverage from late afternoon into the evening hours. However, at least scattered showers and a few storms should persist into the overnight hours. Tucson Metro could get in on the rain as early as the afternoon commute. The next several days should be an active period, with daily rounds of thunderstorms expected. While not every location will see rain every day, some areas could receive significant rain totals by Monday. Increased cloud coverage and showers/thunderstorms will result in slightly cooler daytime temperatures. Models suggest the pattern will ease back slightly into a more typical monsoon pattern next week, but at least isolated to scattered thunderstorm coverage is expected each afternoon and evening. && .AVIATION...Valid thru 29/00Z. TSRA are expected to continue into this evening across much of southeast Arizona. MVFR cigs and vsbys likely in TSRA with gusty winds to 40-50 kts possible. Scattered SHRA/TSRA will linger through the overnight hours. Another decent round of TSRA is forecast Friday. Sfc winds generally less than 12 knots outside of thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... An active monsoon pattern will continue with daily shower/storm chances across much of southeast Arizona into early next week. As such, elevated humidities will remain in place through the weekend into next week with excellent overnight recoveries. Outside of thunderstorm winds, expect 20-foot winds to remain at or below 15 mph and follow typical upslope/down valley diurnal patterns. Fire weather concerns are low through at least late next week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Drozd Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 27, 1:38 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
138 PM MST THU JUL 27 2017
AZZ509-510-272130-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
138 PM MST THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 230 PM MST...
At 136 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms on the south side of the Mogollon Rim, near Hannagan
Meadow, moving southwest at 10 mph.
Half inch hail, winds in excess of 40 mph, heavy rain and frequent
lightning will be possible with these storms.
Locations impacted include...
Hannagan Meadow, Point-Of-Pines, Rose Peak and Blue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3353 10905 3332 10937 3332 10999 3358 10999
3357 10988 3353 10982 3348 10981 3348 10977
3358 10966 3358 10962 3362 10959 3362 10953
3370 10945 3373 10936 3378 10934 3378 10905
TIME...MOT...LOC 2036Z 062DEG 9KT 3354 10933
KDSpecial weather statement, Jul 27, 2:13 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
213 PM MST THU JUL 27 2017
AZZ507-513-272145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
213 PM MST THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 245 PM MST...
At 210 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Bisbee. this storm was nearly stationary.
Half inch hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
State route 80 near the junction with Highway 90 northwest of
Bisbee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3151 11003 3141 10995 3138 11004 3139 11010
3150 11013
TIME...MOT...LOC 2110Z 000DEG 0KT 3144 11001
CernigliaSpecial weather statement, Jul 27, 2:17 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
217 PM MST THU JUL 27 2017
AZZ507-513-272145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
217 PM MST THU JUL 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 245 PM MST...
At 217 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Bisbee, moving southwest at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Bisbee, Sierra Vista Southeast and Junction Of Highways 80 And 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3157 10999 3152 10992 3144 10992 3134 11007
3151 11019
TIME...MOT...LOC 2117Z 063DEG 6KT 3146 11004
CernigliaSpecial weather statement, Jul 27, 2:27 PM MST, 2 hours 43 minutes before
Special Weather Statement National Weather Service Tucson AZ 227 PM MST THU JUL 27 2017 AZZ508-512-272200- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 227 PM MST THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL 300 PM MST... At 225 PM MST, Doppler radar was tracking strong thunderstorms 10 to 20 miles east of Douglas, moving west at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly remote areas of southeastern Cochise County through 245 pm but could intensify as it approaches Douglas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3133 10905 3133 10950 3149 10945 3153 10906 TIME...MOT...LOC 2125Z 071DEG 11KT 3133 10936 KD
Special weather statement, Jul 27, 2:47 PM MST, 2 hours 23 minutes before
Special Weather Statement National Weather Service Tucson AZ 247 PM MST THU JUL 27 2017 AZZ509-511-272230- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Galiuro and Pinaleno Mountains including Mount Graham- 247 PM MST THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM COUNTY UNTIL 330 PM MST... At 245 PM MST, Doppler radar was tracking a strong thunderstorm 14 miles southeast of San Carlos Reservoir moving south at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly remote areas of west central Graham County, including the Santa Teresa Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3315 11034 3310 11015 3285 11021 3292 11043 TIME...MOT...LOC 2145Z 015DEG 9KT 3302 11030 KD
Special weather statement, Jul 27, 4:09 PM MST, 1 hour 1 minute before
Special Weather Statement National Weather Service Tucson AZ 409 PM MST THU JUL 27 2017 AZZ509-272345- Upper Gila River and Aravaipa Valleys including Clifton/Safford- 409 PM MST THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM COUNTY UNTIL 445 PM MST... At 408 PM MST, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Clifton, or 16 miles east of Safford, moving southwest at 15 mph. Wind gusts up to 50 mph and brief heavy rain will be possible with this storm. This storm will remain over mainly remote areas of east central Graham County or along state highway 191. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3293 10933 3279 10926 3271 10949 3285 10957 TIME...MOT...LOC 2308Z 065DEG 11KT 3283 10941
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:50 PM MST | Areal Flood Advisory | TWC | Cochise | 115 min |
| Jul 27, 7:00 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 27, 9:15 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 27, 11:22 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Jul 28, 1:30 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 28, 1:37 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Jul 28, 2:18 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Jul 28, 2:55 PM MST | Special Weather Statement | TWC | 35 min | |
| Jul 28, 3:08 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Jul 28, 3:09 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 111 min |
| Jul 28, 3:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 29 min |
| Jul 28, 3:26 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 3:39 PM MST | Severe Thunderstorm Warning | TWC | Pima | 51 min |
| Jul 28, 4:49 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.